Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 296, NWS Pittsburgh, PA

November 19, 2003Fayette County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Nov 19, 2003, 8:38 AM EST for Fayette County, Westmoreland County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 19, 2003, 8:38 AM EST (13:38 UTC)
Expired
Nov 19, 2003, 2:45 PM EST
In force
6 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Fayette County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 73 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 1.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 191340
FFWPBZ
PAC051-129-191945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
838 AM EST WED NOV 19 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN PENNSYLVANIA
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 245 PM EST

* AT 838 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY 
RAIN WILL CONTINUE TO MOVE NORTHEASTWARD THROUGH THESE COUNTIES ALL 
MORNING INTO EARLY THIS AFTERNOON. LOCATIONS THAT GET MORE THAN 1.5 
INCHES OF RAIN WILL DEVELOP FLOODING IN POOR DRAINAGE AREAS WITH 
PONDING OF WATER ON ROADS AND UNDERPASSES. IN AREAS GETTING MORE 
THAN 2 INCHES OF RAIN...MORE SERIOUS FLOODING WILL OCCUR WITH SMALL 
STREAMS GOING OUT OF THEIR BANKS. 


* SOME LOCATIONS IN THE WARNING INCLUDE...
  UNIONTOWN...CONNELLSVILLE...FAIRCHANCE...GREENSBURG...
  WEST NEWTON...IRWIN...JEANETTE...LATROBE...AND NEW KENSINGTON.




<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 4:17 AM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Nov 19, 4:17 AM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
417 AM EST WED NOV 19 2003

FRONTAL BNDRY FROM WRN LK ERIE SWD INTO WRN TN ATTM...WHILE SFC WAVE
FORMING TWD ERN TN. MAIN BULK OF HVIER RAIN MVING INTO SWRN SXNS OF
CWA ATTM....MORE BACK ALONG/BHND FRONT IN INDIANA. AS UPPER LOW
SWINGS SLOWLY EWD TDY...PRECIP WILL CONT/PWS THRU
ERLY AFTN 1.2-1.5 RANGE...CHC TSTMS AS WELL SPCLY SRN SXNS BFR UPPER
TROF SWINGS THRU ERN SXNS EARLY TNGT. FLOOD WATCH REMAINS POSTED
THRU EARLY TNGT DUE TO POTENTIAL OF HVY RAINS/R.O. THROUGHOUT
DAY/EVENING. WILL KEEP PRECIP FAR ERN SXNS TNGT UNTIL PRECIP WINDS
DOWN THERE. MDLS SHOWING LITTLE WRAP ARND WITH THIS SYSTEM...WHILE
BOARD SW FLOW ALOFT WILL SET UP DURING THRS BRING DRY WX AND AOA
NORMAL TEMPS INTO WKND...NEXT THREAT FOR PRECIP AGAIN MON.
WINDY CONDS ERN SXNS TDY.

PIT   61  38  50  38 /  90  30  10  10
HLG   62  38  50  38 /  90  30  10  10
MGW   63  40  52  40 / 100  40  10  10
ZZV   62  38  52  40 /  80  20  10   0
PHD   61  37  51  39 /  80  20  10   0
FKL   58  37  48  36 / 100  40  10  10
DUJ   57  37  47  36 / 100  40  10  10
LBE   60  38  49  38 / 100  50  10  10
BTP   60  37  49  37 /  90  30  10  10
IDI   59  38  48  37 / 100  40  10  10
ODM   62  40  48  37 / 100  60  20  10

.PBZ...
MD...FLOOD WATCH UNTIL 1000 PM TONIGHT FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 1000 PM EST TONIGHT FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 1000 PM EST TONIGHT FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 1000 PM EST TONIGHT FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Nov 19, 5:00 AM EST, 3 hours 38 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-19120-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH REMAINS IN EFFECT TIL 10 PM TONIGHT.
RAIN...POSSIBLY HEAVY AT TIMES TODAY...BRINGS THE POTENTIAL FOR
FLOODING THROUGH THIS EVENING BEFORE...A COLD FRONT PUSHES THROUGH
THE AREA.

A RIVER FLOOD WATCH REMAINS IN EFFECT FOR TONIGHT FOR THE
CHEAT...MONONGAHELA AND YOUGHIOGHENY RIVERS...AS A RESULT OF
EXPECTED HEAVY RAINS AND RESULTANT RUNOFF FROM TODAY.

.DAYS TWO THROUGH SEVEN...

A RIVER FLOOD WATCH REMAINS IN EFFECT FOR THURSDAY FOR THE
CHEAT...MONONGAHELA AND YOUGHIOGHENY RIVERS FROM CONTINUED
EXPECTED RUNOFF FROM WEDNESDAYS HEAVY RAIN.

NO HAZARDOUS WEATHER IS EXPECTED FROM DAY 3 THROUGH DAY 7 AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

In the hours before

Special weather statement, Nov 19, 4:43 AM EST, 3 hours 55 minutes before
OHZ039-040-049-050-058-059-068-069-PAZ031-WVZ001>004-012-021-022-
191230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
443 AM EST WED NOV 19 2003

RAIN, POSSIBLY HEAVY AT TIMES, WILL BE MOVING INTO THE AREA BETWEEN 5
AND 530 AM FROM THE SOUTH. RAIN WILL CONTINUE INTO THE MORNING RUSH
HOUR WITH AMOUNTS UP TO 1.5 INCHES POSSIBLE IN A FEW
HOURS...RESULTING IN PONDING OF WATER ON ROADWAYS AND IN POOR
DRAINAGE AND LOW LYING AREAS QUICKLY. SHARP RISES ON STREAMS AND
CREEKS CAN OCCUR RAPIDLY.

MOTORISTS SHOULD BE ALERT FOR LOW VISIBILITIES AND PONDING OF WATER.
DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.

A FLOOD WATCH CONTINUES IN EFFECT UNTIL 10 PM TONIGHT.
Special weather statement, Nov 19, 5:12 AM EST, 3 hours 26 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-191600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 AM EST WED NOV 19 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH CONTINUES A FLOOD WATCH
TIL 1000 PM TONIGHT FOR WESTERN PENNSYLVANIA...EAST CENTRAL
OHIO...EXTREME NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARLAND.

RAIN TODAY...MAYBE HEAVY AT TIMES TO RESULT IN FLOODING. THERE IS
ALSO A CHANCE OF THUNDERSTORMS ALONG WITH GUSTY WINDS.
WINDS MAY GUST TO 40 MPH OR SO ESPECIALLY IN THE RIDGE COUNTIES OF
INDIANA...WESTMORELAND..AND FAYETTE IN WESTERN PENNSYLVANIA AND
PRESTON AND TUCKER COUNTIES IN EXTREME NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARLAND.

IF YOU LIVE ALONG A STREAM OR CREEK BE ALERT FOR RAPID WATER LEVEL
RISES. DO NOT ATTEMPT TO DRIVE THROUGH ROADWAYS IF THEY BECOME
FLOODED.

IN ADDITION...A RIVER FLOOD WATCH IS IN EFFECT FOR TONIGHT AND
THURSDAY FOR THE CHEAT...MONONGAHELA AND YOUGHIOGHENY RIVERS DUE TO
EXPECTED RAPID RUNOFF FROM TODAYS RAINS.

STAY TUNED FOR FURTHER UPDATES.

THE SKYWARN SPOTTER NETWORK WILL BE ACTIVATED TODAY.
SKYWARN SPOTTERS ARE REQUESTED TO REPORT RAINFALL AMOUNTS IN
EXCESS OF 1.00 INCHES DURING THE DAY.
Special weather statement, Nov 19, 7:44 AM EST, 54 minutes before
OHZ041-050-PAZ013-014-020-021-029-WVZ001-002-191530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
744 AM EST WED NOV 19 2003

NATIONAL WEATHER SERVICE SAYS HEAVY RAIN WILL CONTINUE ACROSS THE
PITTSBURGH METRO AREA ALL MORNING. LOCATIONS GETTING MORE THAN 1 INCH
WILL HAVE PONDING OF WATERS ON ROADS AND IN UNDERPASSES ALONG WITH
POOR DRAINAGE AREAS. THERE CAN ALSO BE FLOODED BASEMENTS. IF MORE 2
INCHES OF RAIN FALLS...SMALL STREAMS WILL GO OUT OF THEIR BANKS.

NEVER DRIVE THROUGH FLOODED ROADS. LISTEN FOR UPDATES AND WARNINGS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 7:25 AM ESTFlash Flood WarningPBZGreene6 hr
Nov 19, 7:50 AM ESTFlash Flood WarningPBZAllegheny, Beaver, Washington6 hr
Nov 19, 8:55 AM ESTFlash Flood WarningPBZArmstrong, Butler, Lawrence5 hr
Nov 19, 9:33 AM ESTFlash Flood WarningPBZIndiana5 hr
Nov 19, 9:48 AM ESTFlash Flood WarningPBZClarion, Forest, Jefferson, Venango5 hr
Nov 19, 11:44 AM ESTFlash Flood WarningPBZMercer3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.